Anticoagulant therapy has been associated with the development of upper airway hematomas that can cause airway obstruction (1–5). We report on a lingual hematoma in a heparinized patient. Her trachea had been unexpectedly difficult to intubate after the induction of general anesthesia for an arterial thrombectomy, and the hematoma was not discovered until after tracheal extubation. Clinical dilemmas related to whether to attempt to secure her airway or reverse the effects of heparin are discussed. Case Report An 85-yr-old woman with a history of coronary artery disease, atrial fibrillation, hypertension, and lower gastrointestinal bleeding was diagnosed with an acute myocardial infarction. She underwent coronary stent placement and was medicated with enteric coated aspirin (81 mg once per day) and ticlopidine (250 mg twice per day). Three days later, she developed pain, pallor, and decreased distal pulses in her right upper extremity. Heparin therapy was initiated with a 5000-unit (u) bolus, followed by infusion at 1000 u/h (before the initiation of heparinization prothrombin time, activated partial thromboplastin time [PTT] and international normalized ratio were 11.7 s, 23.4 s, and 0.9, respectively). The patient was then taken to the operating room for an emergent thrombectomy of the right brachial artery. After rapid sequence induction of anesthesia (5 mg/kg thiopental, 2 mg/kg succinylcholine IV), the glottis could not be visualized with a Macintosh No. 3 blade. Two additional successive attempts were required before the trachea was intubated (7.5-mm styletted endotracheal tube), and no oral airway was used; there was no obvious trauma to any intraoral structure. Anesthesia was maintained with oxygen, nitrous oxide, and isoflurane, and a second heparin bolus (5000 u) was administered before the brachial artery was clamped. The 1-h operation and anesthetic proceeded uneventfully. Shortly after tracheal extubation, however, the right half of the patient’s tongue was noted to be ecchymotic and enlarged (Figure 1). She complained of right hemiglossal numbness and a swelling in her mouth. There was no dyspnea, dysphonia, or dysphagia, and the left hemiglossal area appeared normal. To delineate the posterior extent of the swelling, we obtained bedside lateral radiographs of the neck and performed an endoscopic examination of the upper airway in the next half an hour. The hematoma extended to the glosso-epiglottic fold, without involving the epiglottis, laryngeal inlet or retropharynx. Figure 1: Lingual hematoma and an incidental finding of torus palatinumWe managed the patient expectantly in the postanesthesia acute care unit, carefully observing for an enlargement of the hematoma and/or evidence of respiratory compromise. The endoscopic examination was performed a second time, and we repeated our physical examination frequently. Evaluation of the patient’s coagulation status showed a slight increase of prothrombin time, international normalized ratio (13.7 s and 1.3, respectively), and a marked prolongation of PTT (>200 s). The heparin infusion was discontinued, and protamine sulfate (25 mg) was titrated to lower the PTT to 50–80 s. The size of the lingual hematoma remained unchanged during the next 6 h, and anticoagulant therapy (warfarin 5 mg per day and ticlopidine, which is an antiplatelet drug, 250 mg twice per day) was reinitiated after 6 h of the discontinuation of the heparin infusion to prevent vascular occlusion. There were no additional complications; the hematoma gradually resolved and was no longer present when our patient was discharged home 5 days later. Discussion Intraoral hematomas typically result from trauma (1–5). For example, lingual and sublingual hematomas can develop after motor vehicle accidents (6,7), grand mal seizures (8), or traumatic tracheal intubation in a warfarin-treated patient (9). Such hematomas, however, can occur in the absence of overt trauma in patients receiving thrombolytic therapy, but none has been attributed solely to heparinization (10,11). In the present case, the absence of obvious airway trauma (e.g., laceration of intraoral soft tissue structures, bleeding) during tracheal intubation leads us to believe that both heparinization and rigid laryngoscopy may have caused the hematoma. If so, our case would suggest that laryngoscopy in an anticoagulated patient can produce a significant lingular injury (no external hemorrhage or laceration) that is not immediately apparent and that subsequently manifests as a hematoma. The greatest concern with intraoral hematomas is their potential to progressively expand and acutely compromise the airway (1–5), requiring emergent tracheal intubation, tracheostomy, or cricothyroidotomy (8). Our patient, unlike those mentioned in the other reported cases of intraoral hematomas, had been difficult to tracheally intubate even before she developed the hematoma. We contemplated three major treatment dilemmas that confronted us: prophylactic reintubation of the trachea, expectant management, and reversal of the anticoagulant therapy. Each of these options had potential for calamity: expectant management could allow the hematoma to expand, rendering oral intubation impossible; efforts to reintubate the trachea prophylactically could further traumatize the tongue, accelerating expansion of the hematoma; and antagonism of heparinization could precipitate rethrombosis of the patient’s brachial artery, mandating operative intervention and reinstitution of antithrombotic therapy. Further increasing the difficulty of the clinical decisions confronting us was the fact that large lingual hematomas so rarely occur, and their potential to expand in anticoagulated patients is unknown. Our MEDLINE® literature search (English language, 1966–1999; keywords: lingual, sublingual, hematoma, anticoagulation, heparin, Coumadin, warfarin, streptokinase, airway, obstruction) yielded only 13 case reports, describing a total of 15 patients with anticoagulation-related lingual or sublingual hematomas. In 4 of these patients, no airway intervention was needed, but 11 patients required emergent tracheal intubation, tracheostomy, or cricothyroidotomy. The anticoagulant effects were antagonized in at least 12 of the patients (in one case, reversal was not attempted owing to concerns about rethrombosis; in the other two cases, treatment was not specified). To correct coagulation abnormalities, vitamin K, fresh frozen plasma, protamine, or prothrombin complex concentrate was given (1–3,10,11). Strategies for managing intraoral hematomas differ widely. For example, Williams et al. (11) reported a case of a lingual hematoma that spontaneously developed four hours after a patient received streptokinase (1.5 million u) and heparin (1250-u/hour infusion) for treatment of acute myocardial ischemia. Because the hematoma increased and the patient became progressively dyspneic, the airway was promptly secured using a fiberoptic nasal intubation approach. Despite the perceived need for anticoagulation therapy to prevent rethrombosis of the previously occluded coronary vessels, the heparin infusion was discontinued, and both protamine and fresh frozen plasma were administered. The trachea remained intubated for 24 hours, and there were no additional complications. Eggers and Mason (10) described both lingual and sublingual hematomas in a patient who received streptokinase (1.5 million u) for an antero-lateral myocardial infarction. This patient had suffered a cardiopulmonary arrest, and only a single attempt at tracheal intubation was required because resuscitation was rapidly accomplished via external cardiac defibrillation. Within hours of initiating streptokinase therapy, the patient became dyspneic, had difficulty swallowing, and was unable to protrude his tongue more than one centimeter. Oxyhemoglobin saturation did not decrease, so the authors, concerned about the possibility of coronary rethrombosis, elected not to reverse the effects of streptokinase. The hematoma persisted for three days, but it never compromised the airway. In our case, we felt that the most prudent strategy was to partially antagonize the anticoagulant effects of heparin to balance the risk of hematoma expansion with the risk associated of rethrombosis in the operated vessel (12). A direct relation between prolongation of PTT and extent of bleeding has been suggested in animal experiments (13), but the exact relationship in humans is unclear. Conceivably, a marked prolongation of PTT, as observed in our patient, indicates an increased risk of hematoma expansion and airway compromise. We elected to partially antagonize the effects of heparin. An alternative approach, which was not used in our case, would be to completely reverse the effects of heparin and use other agents, such as dextrans, aspirin, or dipyridamole, to prevent thrombosis. It remains to be determined, however, if one therapeutic strategy is superior to another in simultaneously preventing rethrombosis and promoting stability of intraoral hematomas.
No takes yet. Share an insight, caveat, or question.
Kaynar et al. (1999) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Anesthesia & Analgesia